Tornadoes · United States · Illinois · 2023

Unrated tornado, Lanesville, Illinois, January 3, 2023

This Unrated tornado ran 0.1 miles across Sangamon County on January 3, 2023, touching down at 3:52 PM CST and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
January 3, 2023
Touchdown
3:52 PM CST (21:52 UTC)
Lifted
3:53 PM CST (21:53 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Sangamon County
Touchdown point
39.874, -89.287
Lift-off point
39.875, -89.285
Record number
2301031552-01

The damage survey

4 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 70 mph.

  • Brief touchdown in an open field, reported by a storm spotter, causing no damage.
  • Law enforcement reported a brief touchdown, causing no damage.
  • Storm spotter reported a brief touchdown, causing no damage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An area of low pressure tracking northeastward across Iowa pushed a cold front into central Illinois during the afternoon of January 3rd. The arimass ahead of the front became moderately unstable thanks to surface temperatures climbing into the lower to middle 60s and dewpoints hovering near 60 degrees. Given the instability and increasing amounts of deep-layer wind shear in association with a strong upper low approaching from the west, scattered supercell thunderstorms developed along the front during the afternoon. The storms were primarily focused in a corridor from Springfield and Taylorville northeastward to near Champaign. A total of 8 short-lived weak tornadoes touched down within this corridor, with the strongest tornadoes producing EF-1 damage near Maroa and in the Decatur area.

A trained spotter reported a brief tornado touchdown in an open field about 2 miles west-northwest of Illiopolis at 3:52 PM CST. No damage occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS ILX issued a tornado warning for this county at 21:52 UTC, 0 minutes before the tornado touched down, in force until 22:03 UTC.

Issued (UTC)ExpiredProductOffice
21:52 UTC22:03 UTCTornado WarningILX
22:26 UTC22:46 UTCTornado WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:35 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jan 3, 2:47 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 3, 2:47 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
247 PM CST Tue Jan 3 2023

.SYNOPSIS...
Issued at 243 PM CST Tue Jan 3 2023

Scattered showers and thunderstorms are possible west of I-55
through Tuesday evening. A few storms could be strong to severe.
It will be much cooler on Wednesday, with high temperatures
returning to near normal, in the upper 30s. Scattered flurries or
light snow will be possible Wednesday afternoon through Thursday,
primarily north of I-74.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 243 PM CST Tue Jan 3 2023

As of 2PM, visible satellite imagery showed mostly sunny skies
across E MO and west-central IL, aside from diurnal cumulus.
Records are falling across the area as temperatures soar into the
mid-60s. Areas along and east of I-57 were still overcast, but the
corridor of clear skies should pivot eastward this afternoon
resulting in at least some sun.

A dewpoint gradient is present across the CWA, with dewpoints
decreasing with westward extent from I-55. Despite the latest RAP
mesoanalysis showing 1000 J/kg of uncapped CAPE, vis satellite
shows limited vertical extent to any of the diurnal cumulus across
our area at the moment. Updrafts look a little more vigorous
across SW IL as of 230PM. With sunshine prevailing and a slight
increase in upper level forcing expected this afternoon, still
anticipate shower/t- storm development within an hour or two.
Much of the thinking regarding hazards has not changed since the
early morning and mid- morning AFDs. There is a low, but non-zero,
tornado potential. RAP analysis is in line with forecast
soundings in showing 100+ J/kg of 0-3km CAPE in the vicinity of
the sfc boundary, but the low-level wind profile appears largely
unidirectional, with the KILX VWP hodograph showing no curvature
and RAP analysis showing less than 100 m2/s2 SRH in the lowest
kilometer. Small hail and damaging wind gusts look like more
relevant concerns with any stronger updrafts this afternoon.

Showers and storms may linger east of I-57 through 9 PM, then the
rest of the night will be dry with cooling temperatures overnight.
By Wed morning, the upper low will be positioned near the MN/IA
border. A much cooler airmass will advect into the area behind the
cold front, with 850mb temps falling to around -5 degC, a drop of
nearly 15 degC in 24 hours. Expecting highs to only be in the 30s
west of I-57, and while that's right in line with typical temps
for early Jan it will feel much cooler after the record setting warmth
on Tues. With sfc winds of 10-15 mph, it will feel even cooler,
with wind chills in the 20s through the day. It will be mostly
cloudy on Wed. Steep low-level lapse rates and a shallow layer of
instability atop the boundary layer could result in scattered
flurries or light snow, primarily north of I-74 beginning Wed
afternoon.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 243 PM CST Tue Jan 3 2023

Main forecast highlights through early next week include:

1) Cloudy and seasonable on Thurs, with isolated flurries or light
snow across the northern half of the area.

2) The next chance for measurable precip is Saturday, in the form
of a mix of rain and snow.

3) Dry with slightly above normal temps Sun into early next week.

Thurs looks quite similar to Wed: cloudy with seasonable temps,
modest westerly winds, and a chance for flurries or light snow
across the northern half of the CWA as the upper low swings
through N IL. By Fri, the upper low will have shifted off to the
NE, and a sfc high pressure ridge builds into the Midwest,
resulting in lighter winds and perhaps some breaks in the clouds.

By Fri night, the next shortwave of interest is expected to be
emerging over the central Plains. An associated sfc low develops
and leads to precip across central IL on Sat. Rain and snow both
appear possible at this time, though it's somewhat difficult to
discern between the two as both sfc temps and wet-bulb temps are
currently forecast to be in the mid-30s, and the specific values
will likely change depending on the exact track of the sfc low.
Forecast soundings do not show much signal for mixed precip at
this time, except for perhaps a chance of freezing rain/drizzle as
precip winds down and cloud ice is lost. But confidence in that
occurring is not high, so kept any mention of freezing rain out of
the forecast. Ensemble members suggest QPF amounts of a few
tenths are possible with this system, but there is currently not a
signal for anything more than minor snow accumulations, if that.

Behind that system, sfc high pressure builds in and should result
in several days of dry weather across central IL, along with
slightly above normal temps into early next week. Models show a
disturbance moving through the southern Plains and mid-MS Valley
Sun night into early next week, but current indications are that
it should track far enough south to keep precip away from our CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1147 AM CST Tue Jan 3 2023

Recent observations show improving visibilities and gradually
lifting ceilings as a warm front continues to lift northward across
central IL. A weak pre cold-frontal feature approaching SPI and PIA
from the west will serve as a focus for isolated shower and
thunderstorm development between 18z Tuesday (PIA, SPI) and 00z
Wednesday (CMI, DEC). Exact location and timing of thunderstorms
remains uncertain, but VCTS have been added to the TAF sites to give
a heads up during the times of greatest concern. Once storms develop
and confidence increases in timing, amendments may be made to
timing and TS may be added. Otherwise, blustery southwest winds
and VFR flight conditions are expected to fill in behind this
prefrontal feature. Some model guidance is suggesting high
IFR/MVFR stratus will spill into central IL from the northwest
between roughly 10z and 16z Wednesday. Confidence is highest in
reduced ceilings at PIA and BMI, though further south there will
be around a 30% chance for those ceilings near the end of the
forecast period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Bumgardner
Hazardous weather outlook, Jan 3, 3:11 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CST Tue Jan 3 2023

ILZ027>031-036-037-040-041-047>050-041100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
311 PM CST Tue Jan 3 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-041100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
311 PM CST Tue Jan 3 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this afternoon, east of I-55. A
few of the storms could be strong to severe, with hail, damaging
wind gusts, and a low tornado risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 pm.

Auten

In the hours before

Special weather statement, Jan 3, 11:13 AM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1113 AM CST Tue Jan 3 2023

ILZ027-031730-
Knox-
1113 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northeastern Knox
County through 1130 AM CST...

At 1112 AM CST, Doppler radar was tracking a strong thunderstorm near
Victoria, or 11 miles east of Galesburg, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Victoria around 1120 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 8998 4102 8999 4092 9017 4097 9025
      4115 9013
TIME...MOT...LOC 1712Z 219DEG 30KT 4099 9016

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jan 3, 11:42 AM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1142 AM CST Tue Jan 3 2023

ILZ028-031800-
Stark-
1142 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northwestern Stark
County through NOON CST...

At 1141 AM CST, Doppler radar was tracking a strong thunderstorm over
Elmira, or near Kewanee, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Stark
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 8991 4115 8995 4115 8989 4116 8987
      4123 8987 4123 8986 4124 8977 4123 8977
TIME...MOT...LOC 1741Z 215DEG 36KT 4119 8988

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jan 3, 3:46 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
346 PM CST Tue Jan 3 2023

ILZ042-051-053-032200-
Logan-Sangamon-Macon-
346 PM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of south central Logan,
east central Sangamon and western Macon Counties through 400 PM
CST...

At 345 PM CST, Doppler radar was tracking a strong thunderstorm over
mainly rural areas of Sangamon County, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Logan, east central Sangamon and western Macon Counties.

This includes Interstate 72 between mile markers 117 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3981 8930 3984 8937 3998 8928 3989 8913
TIME...MOT...LOC 2145Z 217DEG 17KT 3987 8931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

37

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

9.9 hours before the tornado, 66 km from the path. January 3, 2023.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -70468, lifted condensation level 541 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-01-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 231 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-70468 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

2.1 hours after it, 66 km from the path. January 4, 2023.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 438 joules per kilogram, CIN -15, lifted condensation level 860 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-01-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 88 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
30 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Lincoln (AAA), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:55 UTC66.461.5220° 8 kt1000.3
20:15 UTC66.759220° 8 kt141000.3
20:35 UTC66.659.2210° 9 kt141000.3
20:55 UTC66.458.5210° 6 kt1000.3
21:15 UTC66.458.3210° 4 kt1000.3
21:35 UTC6558.3220° 4 kt1000.3
21:55 UTC64.458.5210° 3 kt1000.3
22:15 UTC64.458.50° 0 kt1000.7
22:35 UTC6158.30° 0 kt1000.3
22:55 UTC59.759.7180° 4 kt1000.7
23:15 UTC59.459160° 5 kt1000.7
23:35 UTC6160.6190° 5 kt1001

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 31 km away, was scanning. The volume nearest the touchdown began at 21:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:52 UTCTORNADO2 Wnw IlliopolisSangamon, ILCONFIRMED TORNADO SPOTTED IN RURAL AREA WEST NORTHWEST OF ILLIOPOLIS MOVING NORTHEAST
21:52 UTCTORNADO2 Wnw IlliopolisSangamon, ILCONFIRMED TORNADO SPOTTED IN RURAL AREA WEST NORTHWEST OF ILLIOPOLIS MOVING NORTHEAST.
22:05 UTCHAIL 0.88PawneeSangamon, ILDIME TO NICKEL SIZE HAIL FOR 45 SECONDS.
22:05 UTCTORNADO3 Sw LathamLogan, IL
22:33 UTCTORNADO3 Wsw MaroaMacon, ILPATH LENGTH 0.3 MILES, WIDTH 25 YARDS. BRIEF TOUCHDOWN ALONG BEARSDALE RD. NORTH OF SCHOOL RD, CAUSING MINOR DAMAGE.
22:36 UTCTORNADO1 W MaroaMacon, ILCORRECTS TIME ON PREVIOUS TORNADO REPORT FROM 1 W MAROA. GRAIN BIN DAMAGED WITH DEBRIS ON ROADWAY NEAR US-51 AND WASHINGTON ST.
22:36 UTCTORNADO1 W MaroaMacon, ILCORRECTS PREVIOUS TORNADO REPORT FROM 1 W MAROA. CORRECTS TIME ON PREVIOUS TORNADO REPORT FROM 1 W MAROA AND CORRECTS OUTBUILDING DAMAGED INSTEAD OF GRAIN BIN. OUTBUILDING DAMAGED WITH DEBRIS ON ROADWAY NEAR US-51 AND WA
22:36 UTCTORNADO1 W MaroaMacon, ILPATH LENGTH 0.9 MILES, WIDTH 75 YARDS. BARN DESTROYED NEAR THE INTERSECTION OF US-51 AND WASHINGTON ST. REMAINS OF A GRAIN BIN WERE TOSSED ACROSS THE HIGHWAY. A FENCE WAS DESTROYED JUST EAST OF US-51 NEAR THE END OF N. S
22:38 UTCTORNADO1 W MaroaMacon, ILGRAIN BIN DAMAGED WITH DEBRIS ON ROADWAY NEAR US-51 AND WASHINGTON ST. TIME ESTIMATED BY RADAR.
23:05 UTCTORNADO4 Ene Mount AuburnChristian, IL
23:57 UTCTORNADO2 Ne DecaturMacon, ILPATH LENGTH 0.2 MILES, WIDTH 25 YARDS. DAMAGE OCCURRED TO AN ABANDONED BOWLING ALLEY ALONG N. 22ND ST. SPOTTER WATCHED TORNADO CROSS ROAD. VIDEO FROM AFTER THE STORM PASSED SHOWS DEBRIS SCATTERED ACROSS THE ROAD AND ADJA
23:57 UTCTORNADO2 Ne DecaturMacon, ILSPOTTER WATCHED TORNADO CROSS ROAD. VIDEO FROM AFTER THE STORM PASSED SHOWS DEBRIS SCATTERED ABOUT ROAD AND ADJACENT FIELD.
00:05 UTCTORNADO4 Nnw Decatur AirportMacon, ILCORRECTS PREVIOUS TORNADO REPORT FROM 4 NNW DECATUR AIRPORT. CORRECTS PREVIOUS TORNADO REPORT FROM 4 NNW DECATUR AIRPORT. DELAYED REPORT. PATH LENGTH 1.1 MILES, WIDTH 20 YARDS. SEVERAL TRAILERS AT RICHLAND COMMUNITY COLL
00:05 UTCTORNADO4 Nnw Decatur AirportMacon, ILCORRECTS PREVIOUS TORNADO REPORT FROM 4 NNW DECATUR AIRPORT. DELAYED REPORT. PATH LENGTH 0.4 MILES, WIDTH 20 YARDS. SEVERAL TRAILERS AT RICHLAND COMMUNITY COLLEGE WERE MOVED. TWO TREES WERE DAMAGED WITH ONE BLOWN INTO A
00:05 UTCTORNADO4 Nnw Decatur AirportMacon, ILDELAYED REPORT. PATH LENGTH 0.4 MILES, WIDTH 20 YARDS. SEVERAL TRAILERS AT RICHLAND COMMUNITY COLLEGE WERE MOVED. TWO TREES WERE DAMAGED WITH ONE BLOWN INTO A FIELD. INSULATION AND DEBRIS FROM EARLIER DAMAGE WAS BLOWN IN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of January 3, 2023

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 32:24 AM CSTEF0Haywood, TN2.4100$35,000
January 34:35 AM CSTEF0Christian, KY1.250$30,000
January 36:05 AM CSTEF0DeSoto, MS1.4100$25,000
January 39:07 AM CSTEF1Union, MS1.9150$75,000
January 310:48 AM CSTEF1Franklin, AL0.670
January 311:21 AM CSTEF1Marengo, AL8.8275
January 312:10 PM CSTEF1Perry, AL0.1100
January 312:41 PM CSTEF0Bibb, AL2.8100
January 31:18 PM CSTEF0Autauga, AL3.260
January 31:39 PM CSTEF1Chilton, AL2.5250
January 31:42 PM CSTEF2Elmore, AL9.1800
January 32:31 PM CSTEF0Clay, AL6.4300
January 33:17 PM CSTEF0Randolph, AL1.1150
January 33:27 PM CSTEF0Chambers, AL4.4500
January 34:05 PM CSTUnratedLogan, IL0.010
January 34:33 PM CSTEF0Macon, IL0.325
January 34:35 PM CSTEF1Macon, IL0.975
January 35:42 PM ESTEF0Coweta, GA0.6150
January 35:05 PM CSTUnratedChristian, IL0.110
January 36:25 PM ESTEF0DeKalb, GA0.3100
January 35:38 PM CSTEF1McLean, IL0.525
January 35:56 PM CSTEF1Ford, IL2.925
January 36:00 PM CSTEF1Macon, IL0.225
January 36:05 PM CSTEF0Macon, IL1.120
January 310:47 PM CSTEF1Jones, MS2.6365$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.